Pennsylvania, 2003Lightning Strike in Pennsylvania, July 18, 2003
July 18, 2003 · NWS CTP · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 3:00 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 18, 3:00 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT FRI JUL 18 2003
WILL HAVE TO KEEP THIS SHORT WITH A FEW STRONG STORMS AFFECTING THE
AREA. COLD FRONT SLOWLY MOVING SOUTH ACROSS THE STATE...KICKING OFF
SCATTERED CONVECTION AHEAD IF IT. DYNAMICS REMAIN MARGINAL FOR
SEVERE...SO EXPECT STRONGEST ACTIVITY TO REMAIN ISOLATED.
CONVECTION WILL DIE DOWN LATER THIS EVENING...BUT HELD ONTO A LOW
CHANCE OVERNIGHT ACROSS THE SOUTHERN TIER.
HIGH PRESSURE BUILDS IN FOR THE WEEKEND BRINGING COOLER AND DRIER
WEATHER BEFORE A TROUGH FORMS TO OUR WEST...SPREADING A CHANCE OF
RAIN FOR TUE AND WED.
FCSTID = 99
MDT 62 82 60 85 / 60 10 00 10
IPT 57 79 56 83 / 40 00 00 10
BFD 45 73 46 75 / 10 00 00 10
JST 55 75 56 77 / 70 00 00 10
AOO 56 77 56 81 / 70 00 00 10
UNV 55 78 55 81 / 50 00 00 10
SEG 59 80 57 84 / 60 10 00 10
LNS 64 82 62 86 / 60 10 00 10
THV 63 81 62 85 / 60 10 00 10
.CTP...
PA...NONE.
RXR
Hazardous weather outlook, Jul 18, 2:49 AM EST, 16 hours 31 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 AM EDT FRI JUL 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH
TODAY. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND
THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS. MOST OF THE
THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS
ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING. THE WINDS ALOFT ARE VERY STRONG FOR THIS
TIME OF YEAR. STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.
THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES TO THE SOUTH OF THE STATE.
.DAYS TWO THROUGH SEVEN...
ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT
WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
DANGELO
In the hours before
Local storm report, Jul 18, 5:36 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
636 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM LEWISTOWN PA WIND DAMAGE
07/18/03 MIFFLIN LARGE LIMBS AND WIRES DOWN
0625 PM DECATUR PA WIND DAMAGE
07/18/03 MIFFLIN TREES DOWN
RHSpecial weather statement, Jul 18, 5:42 PM EST, 1 hour 38 minutes before
PAZ056-057-059-182345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 PM EDT FRI JUL 18 2003
...STRONG THUNDERSTORMS WILL AFFECT LEBANON...DAUPHIN AND PERRY
COUNTIES THROUGH 730 PM...
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LEWISTOWN...MOVING SOUTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR NEW BLOOMFIELD...MILLERSTOWN
AROUND 650 PM...NEWPORT AROUND 655 PM...DUNCANNON...MONTGOMERY FERRY
AROUND 705 PM...AMITY HALL AROUND 710 PM...HALIFAX AROUND 715
PM...DAUPHIN AND MARYSVILLE AROUND 720 PM.
THIS STORM HAS A LONG HISTORY OF PRODUCING LARGE HAIL AND WIND
DAMAGE ACROSS CENTRAL PENNSYLVANIA. WHILE THE STORM HAS WEAKENED
CONSIDERABLY IN THE PAST HOUR...WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE STILL POSSIBLE WITH THIS STORM.
DEVOIR
Local storm report, Jul 18, 6:22 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
722 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM LEWISTOWN PA WIND DAMAGE
07/18/03 MIFFLIN LARGE LIMBS AND WIRES DOWN
0625 PM DECATUR PA WIND DAMAGE
07/18/03 MIFFLIN TREES DOWN
0705 PM DUNCANON PA .88 INCH HAIL
07/18/03 PERRY WIND GUSTS ESTINMATED AT
50 MPH WITH SEVERAL STREET
SIGNS BLOWN DOWN.REPORTED
BY SPOTTERS
PJSpecial weather statement, Jul 18, 6:25 PM EST, 55 minutes before
PAZ026-190000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT FRI JUL 18 2003
...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...
AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HUNTINGDON...MOVING SOUTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SHIRLEYSBURG AROUND 730
PM...ORBISONIA AROUND 735 PM AND SHADE GAP AROUND 745 PM. THIS STORM
HAS THE POTENTIAL TO PRODUCE HAIL AND WINDS GUSTS OVER 40 MPH.
Local storm report, Jul 18, 6:32 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
732 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM LEWISTOWN PA WIND DAMAGE
07/18/03 MIFFLIN LARGE LIMBS AND WIRES DOWN
0625 PM DECATUR PA WIND DAMAGE
07/18/03 MIFFLIN TREES DOWN
0705 PM DUNCANON PA .88 INCH HAIL
07/18/03 PERRY WIND GUSTS ESTINMATED AT
50 MPH WITH SEVERAL STREET
SIGNS BLOWN DOWN.REPORTED
BY SPOTTERS
0715 PM HALIFAX PA WIND DAMAGE
07/18/03 DAUPHIN NUMEROUS TREES AND WIRES
DOWN.
PJSpecial weather statement, Jul 18, 7:01 PM EST, 19 minutes before
PAZ036-063-190045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EDT FRI JUL 18 2003
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND CUMBERLAND
COUNTIES...
AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHIPPENSBURG...MOVING
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEWBURG AND
ORRSTOWN AROUND 810 PM...SHIPPENSBURG AROUND 820 PM...WALNUT BOTTOM
AROUND 830 PM...AND PINE GROVE FURNACE STATE PARK AROUND 840 PM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Lightning, Northumberland
- When
- July 18, 7:20 PM EST
- Where
- Northumberland County, 2 mi NE of Elysburg
- Injuries
- 6 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Lightning struck a tent at Knoebles Amusement Park, injuring 6 people. Four were taken to the hospital for a checkup.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 18, 20031 injured · $4.0 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Iowa, July 18, 2003$1.3 million · 70 kt wind · 8 events
- Flash Flood and Damaging Winds in Georgia, July 18, 2003$110,000 · 52 kt wind · 3 events
- Tropical Storm in Guam, July 18 to 19, 2003$95,000 · 1 event
- Hail in Iowa, July 18, 2003$90,000 · 3 in hail · 2 events
- Hail and Damaging Wind in North Carolina, July 18, 2003$70,000 · 55 kt wind · 3 events
- Damaging Wind in South Carolina, July 18, 2003$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 18 to 19, 2003$35,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Arkansas, July 18 to 19, 2003$30,000 · 65 kt wind · 3 events
- Tornado in North Dakota, July 18, 2003F1 · 1 event
- Damaging Wind in Missouri, July 18, 20033 injured · 55 kt wind · 1 event
- Flash Flood and Hail in Mississippi, July 18 to 19, 2003$16,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367513.